Opioid-dependent patients who are being treated with methadone or buprenorphine should not be prescribed benzodiazepines due to a three-fold increase in risk of overdose death, according to a new study from the University of Bristol in the U.K.
This increase in overdose death risk was also observed in patients who had recently left opioid treatment. This is probably because these individuals continued to use opioid drugs after leaving treatment.
Benzodiazepines, such as Xanax and Valium, are sedatives that are often prescribed to people who are opioid dependent despite discouragement of this practice in guidelines.
Doctors may be ignoring this guidance, in part because there is evidence that patients receiving both medicines together stay in treatment longer and because opioid-dependent patients have high levels of anxiety, which benzodiazepines can help relieve.
The study, published in PLOS Medicine, suggests that, despite the benefits of longer treatment duration, the combination of benzodiazepines with opioid substitute therapy, also known as opioid agonist treatment (OAT), leads to a greater risk of overdose death than for those receiving OAT alone.
This pattern wasn’t seen as clearly for the other co-prescribed sedatives in the study, z-drugs (zaleplon, zolpidem and zopicolone) and gabapentinoids.
“Deaths in opioid dependent people are increasing despite the fact that many receive opioid agonist treatment, which is known to reduce the overall risk of death compared to no treatment,” said Dr. John Macleod, lead author and professor of primary care at the University of Bristol’s Centre for Academic Primary Care.
“We were interested in investigating one of the possible reasons why. The clear association between co-prescribing benzodiazepines in patients receiving OAT, or who have recently left OAT, and an increased risk of overdose death suggests that GPs and other medical practitioners should consider changing their prescribing practice.”
“There may be unusual circumstances where co-prescription is clinically justified but these should be the exception rather than the rule.”
This was an observational study involving the analysis of data from the UK Clinical Practice Research Datalink of over 12,000 patients, ages 15-64, who were prescribed OAT between 1998 and 2014.
Causes of death were found for over 7,000 of these patients through linking records with deaths data from the Office for National Statistics.
“Guidelines typically advise against co-prescribing sedatives with opioid substitutes, as they can increase the risk of overdose death,” said Professor Matthew Hickman, co-author and co-Director of the NIHR Health Protection Research Unit in Evaluation of Interventions at the University of Bristol.
“We know that this prescribing persists, which we think may be due to uncertainty around the strength of the evidence,” Hickman said.
“Although it’s possible that the effect shown in this study may be due to other causes — for example, characteristics of those who were prescribed benzodiazepines rather than the drug itself — our recommendation is to avoid or think very carefully about the co-prescribing of benzodiazepines for this patient group. The challenge now is to find alternatives to benzodiazepine prescription.”
Source: University of Bristol